tramadol augmentation: Is there anyone... - Restless Legs Syn...

Restless Legs Syndrome
12,193 members7,755 posts

tramadol augmentation

Is there anyone on here who can provide me with an link to an article that talks about augmentation from tramadol? My doctor has had me on it for many months, close to a year, and it seemed to work at first, but then it seemed to stop working, and now my RLS is getting worse. I see my doctor this Friday who has said at our last appointment a month ago that she may consider letting me get back on Percocet which is about the only medicine that helps my RLS without augmentation and without side effects. But she still has it in her head that tramadol is the gold standard when it comes to taking a pain med for RLS. I think if I can show her an article that talks about augmentation from tramadol, it might help to strengthen my case for getting back on Percocet. Thank you!

11 Replies
oldestnewest

If you want confirmation that Tramadol can cause augmentation but it is rare. Email Dr. B on his website rlshelp.org tell him your dosage how long you have been taking and its stopped working and your RLS is worse. He will reply back to you within 24-48 hrs.

4 likes
Reply

Thank you Elisse!

1 like
Reply

Lana, this paper may also be useful for you and your doctor:

1 like
Reply
2 likes
Reply

Thank you Lotte!!

Reply

I believe I left a link some about three weeks ago. Just search my entries.

2 likes
Reply

I will look. Thank you!

Reply

I also posted a reply I received from Dr B about Tramadol augmentation as I think I may be suffering from that or the dose I am on is losing effectiveness. If you search under my name you should find a lengthy reply from Dr B.

Reply

Pam34, I have searched and searched. I must be doing it wrong because I can't find Dr. B's reply to you. Could you please post a link to it? TIA

Reply

Hello - here you are - copy of his email reply. Hope it helps. I currently take 50mg at bedtime but as I say it no longer works for long.

“It is much less likely that you are becoming tolerant to tramadol as you are on a very low dose. It is possible that you could be developing augmentation from tramadol (the only non-dopamine drug that may cause augmentation) and although that is also dose related, it sometimes occurs at low doses. It is also possible that your RLS is worsening for other reasons (lower iron levels in your brain despite reasonable blood ferritin levels, other drugs that worsen RLS, increased stress, change in lifestyle or natural worsening of your RLS).

There are several reasonable choices for therapy:

1. You could increase the tramadol and see if this helps the RLS without making it worse after a few months or so.

2. You could add pregabalin (or Horizant if that is available) and that might help considerably. You can even try transitioning from tramadol to pregabalin alone (at higher doses) if that does not cause any side effects (typically sedation, dizziness).

3. You could change the tramadol to a very small dose of a potent opioid like oxycodone or methadone (which may be hard to get from your GP) and is very effective and safe over the long term.”

Reply

Thanks for such a quick response.

1 like
Reply

You may also like...